Amitriptyline: Hi I have been taking... - British Tinnitus ...

British Tinnitus Association
3,714 members2,328 posts

Amitriptyline

Barbara-C
Barbara-C
26 Replies

Hi I have been taking amit for about eight months but I heard recently that it can make tinnitus worse and put on weight. Anyone have any thoughts on this please...

26 Replies
oldestnewest
Hidden
Hidden

I've been on amitriptyline for about 15 years and it's definitely been a factor in increasing severity of my T. I've had it so long that, perversely, it's almost an old "friend." Drives me nuts sometimes as well.

As for weight problem I had some but think that was more due to laziness than the drug. I keep to a particular diet and get plenty of exercise and I'm able to maintain a weight within my optimum body mass index zone.

All the best ...

Reply
Barbara-C
Barbara-C
in reply to Hidden

Thank you for reply. I did not take a amit for one night but had to go back on it the next because I was getting upset about T . So don't know what to do .take care

Reply
Bernard01

I have found a book ototoxic drugs exposed by neil g bauman , this lists all drugs and gives a rating on their impact on hearing - under amitriptyline it is reported by Canadian and States based references as having T as a side effect .

It is likely that this would not be listed as side effect in UK but I do not have access to that .

I have found it worthwhile getting the publication , it needs to be used with caution but does provide some interesting information .

Reply
Barbara-C
Barbara-C
in reply to Bernard01

Thank you I will look into this .

Reply
Barbara-C
Barbara-C
in reply to Bernard01

Hi I looked this book up on Amazon but it was £90 pound . Is this the one .

Reply
Hidden
Hidden
in reply to Barbara-C

I'm one of those who read the lengthy info leaflets in boxes of pills. Listed as a possible side effect of taking amit is "ringing in the ears."

Reply
Yolzyyy
Yolzyyy
in reply to Bernard01

I have sudden hearing loss. I think it's from Endep :(

1 like
Reply
berry76

My reply won't help at all .... as I have chickened out of the 10mg dose of Amitryptilene which the GP prescribed saying it would help my tinnitus. I think it does make it more intrusive, which is perverse as it is supposed to calm the brain. I wish tinnitus wasn't so demoralising.

Reply
Barbara-C
Barbara-C
in reply to berry76

Thank you for reply. I know I have been taking it for a few months for pulsatile tinnitus but I now have ringing in both ears amitriptyline could be responsible but I need it to help me cope . Such a horrible thing take care .

Reply
NicBTA
NicBTAAdministrator

This question comes up often ... amitriptyline can aggravate tinnitus at the dose prescribed for depression/anxiety etc - which starts at 50mg and goes up to around 150mg.

HOWEVER amitriptyline has been shown to be HELPFUL for tinnitus at doses around 10-20mg, so it is something to consider. If you have any concerns, though, do talk them over with your doctor.

Warmest wishes

Nic (BTA Communications Manager and Forum Administrator)

2 likes
Reply
Ingrid-p
Ingrid-p
in reply to NicBTA

That's very interesting. My GP has prescribed this for me, but I'm holding fire at the moment. If a drug worsens tinnitus, do things return to normal after you stop taking them? I know a lot of medication lists t as a side effect, but only a small number of people reporting it means it has to be listed. The t starting could be a coincidence. I guess it's a bit trial and error and I know we sometimes look for something to blame when t becomes a problem.

Let's hope a drug is found to help us soon 😀

1 like
Reply
NicBTA
NicBTAAdministrator
in reply to Ingrid-p

Hi Buddie123 - yes, usually side effects stop when you stop taking the problematic medication, or shortly afterwards when the substance has worked its way through your system.

Nic

1 like
Reply
Yolzyyy
Yolzyyy
in reply to NicBTA

Do you think my sudden hearing loss will go and my hearing return? I am thinking its Endep. I stopped taking it.

Reply
Barbara-C
Barbara-C
in reply to NicBTA

Thank you Nic your post is very helpful I only take 10mg . It does help so I will continue to take it . Best wishes

Reply
elbarto
elbarto
in reply to NicBTA

I was taking Amitriptyline 10mg as I was diagnosed with vestibular acephalic migraines by a Neurologist. It really helped with the migraines and I didn't noticed any effect on the tinnitus (loud and constant on one side), nor on weight. Just a bit lazier than usual.

Now I stopped taking it, migraines haven't come back and I hope it stays like this.

1 like
Reply
Barbara-C
Barbara-C
in reply to elbarto

Thank you for reply. Glad you are feeling better. I will continue with Amitriptyline as it does help me cope . I will have to stop eating crisps lol take care.

1 like
Reply
Ruud1boy

I've been taking Amitrip for the last year, 10mg a time or sometimes 20mg if I've had a bad day. Haven't noticed any impact on my weight at all and it's difficult to gauge any impact on Mr T. It's a variable beast anyway, so sometimes it louder, sometimes it quieter, but there's no way of determining whether that's caused by the medication or not. Like lots of things with tinnitus, the medical community just seem to guess and then leave you to it.

Loads of medications list T as a possible side effect, but they have to list every possible side effect to cover their backs, even if it's a miniscule incidence of problems.

2 likes
Reply
Barbara-C
Barbara-C
in reply to Ruud1boy

Thank you for reply I know it's all hit and miss. Take care

Reply
Dean1405

Hi . I have been taking a low does for many years and it helped in my habituation. Low does of 20 mg though a I believe it’s helping in the habituation of me lastest tinnitus.. slowly

Reply
Barbara-C
Barbara-C
in reply to Dean1405

Thank you Dean pleased you are getting results ..I will persevere.

Reply
ChrisCoulthard

I was on amitriptlyline for about 6 years, varying from 10mg to 50mg per day depending on where I was at with my tinnitus. I hated the side effects of the dry mouth and lethargy, particularly on a morning. A consultant put me on citalopram instead and I've never looked back. Worth a try. Hope this helps.

Reply
Barbara-C

Thank you for reply.

1 like
Reply
WAHG

I just started 11 days ago taking 10mg amitriptyline and I developed tinnitus almost immediately! I am concerned that this may be irreversible. does anybody know if you stop taking it if the tinnitus goes away?! Thanks

Reply
Hidden
Hidden
in reply to WAHG

Me too. I have on Amiptriptyline 25mg for my chronic migraine during a few weeks. Then doctor increased the dose on 35 mg. and 4 days after my ears started ringing. I stopped Amit radically but one week after the withdrawal my ears still ring. I am afraid.

2 likes
Reply
Ed_Ed_dy
Ed_Ed_dy
in reply to Hidden

did the ringing stop now ?

is there any possibility that it will fade away on its own ?

Reply
Defqon101
Defqon101
in reply to Ed_Ed_dy

From what I know it can go away or it can be permanent. I just started this medication to HELP my tinnitus as its unbearable. So loud even with headphones cranked up I hear it clear as day. I already notice a spike in my T but all my doctors tell me I need to be on something for my anxiety and depression. Currently been on benzos for the past few months but they do nothing anymore. Might keep taking the AD for another week or two and if it doesnt work switch to something else. At this point you need to choose whats worse the tinnitus or other anxiety related problems.

Reply

You may also like...